Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Forks, ND

October 8, 2021Clearwater County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Oct 8, 2021, 10:02 PM CDT for Clearwater County, Minnesota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2021, 10:02 PM CDT (03:02 UTC)
Expired
Oct 8, 2021, 10:30 PM CDT
In force
28 min
Issued by
NWS Grand Forks, ND
Hail
0.50 in
Wind
30

County Clearwater County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 155 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 3.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2021-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2021-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

905 
WWUS83 KFGF 090302
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
1002 PM CDT Fri Oct 8 2021
 
MNZ016-017-023-024-090330-
South Clearwater MN-Hubbard MN-North Clearwater MN-South Beltrami MN-
1002 PM CDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of northwestern
Hubbard, southern Beltrami and east central Clearwater Counties
through 1030 PM CDT...

At 1002 PM CDT, Doppler radar was tracking a strong thunderstorm over
Upper Rice Lake, or 21 miles west of Bemidji, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Upper Rice Lake around 1005 PM CDT.
  Alida around 1015 PM CDT.

Other locations in the path of this storm include Becida and Solway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4735 9544 4748 9545 4757 9505 4735 9499
TIME...MOT...LOC 0302Z 264DEG 18KT 4741 9533 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

$$

Perroux

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Oct 8, 8:18 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Oct 8, 8:18 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
818 PM CDT Fri Oct 8 2021

.UPDATE...
Issued at 818 PM CDT Fri Oct 8 2021

Think the window for any severe weather has passed. Weaker storms
will continue through the evening across northwest Minnesota, and
they should exit to the east during the overnight hours. A few
mesonet stations across western Kittson County are showing over
one inch of rain. This does taper off to much less over the
eastern half of the county, but the rain should help with ending
any remnants of the wildfire up there. Most of the rest of
northwest Minnesota has picked up a quarter to a half of an inch.
Low clouds are fairly well entrenched across the Devils Lake
region and central and northern Valley...and are heading southward
toward the Fargo area and the southern Valley.

UPDATE Issued at 649 PM CDT Fri Oct 8 2021

Have had a few severe thunderstorms across the central and
northern Red River Valley this evening. All have had strong cores
just above the freezing level, and 50dbz heights to just under 30
thousand feet. The problem is that the cores have been very tiny
and in rural areas. Have not heard of any large hail reports yet.
The storms will continue to remain across northwest Minnesota this
evening, but should not be severe for too much longer. Otherwise,
will be watching the low clouds across the northern Red River
Valley, which the models show overspreading most of the area
tonight.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 303 PM CDT Fri Oct 8 2021

Rainfall amounts and chances for stronger convection remain the
primary challenges for the period.

Showers and thunderstorms continue to redevelop just behind the
surface cold front currently extending from far northwestern MN
into south central ND. Precipitation has been mostly developing
over the same general area associated with the 925-850mb
frontogenesis, with heavy rainfall in some areas. Radar estimates
getting up over 3 inches in portions of
Ramsey/Walsh/Cavalier/Pembina counties, but NDAWN reporting
stations show a max of 1 to 2 inches, so radar estimates seem to
be running a bit hot. However, PWAT values remain well above climo
and will continue to monitor for heavy rainfall and flooding
potential even with dry soils.

Think the frontal boundary, along with the showers and
thunderstorms, will finally move eastward later this evening as
the shortwave along the central ND/SD border lifts through. There
is a fair amount of elevated instability and even some decent ML
CAPE across our southern counties. Deep layer bulk shear is pretty
weak, and updrafts will be pretty pulsey. Could see some small
hail, but think heavy rain is the greater impact. The convective
activity will shift over into MN late evening into the overnight,
and given the slow progression of current activity, think the
second round will hold off until tomorrow morning. Adjusted POPs
to slow progression of the second round across our western
counties.

Tomorrow, and even stronger shortwave trough starts to eject out
into the Northern Plains, with some variation in the deterministic
models in when exactly the system closes off. The surface low
center will deepen and move into southeastern ND. Some breaks in
the clouds are possible across the southern Red River Valley,
which could help boost instability. Deep layer bulk shear is much
more impressive Saturday afternoon, as well as low level turning
in the hodographs. There is some indication that much of the
instability will be elevated, but given that all sorts of weird
things happen with the upper low over the area, will keep mention
of all severe types going in our messaging. The upper low will
move over our southern counties in Saturday night, with the
surface low pressure center strengthening and lifting into
northwestern MN. High chances for rain will continue for much of
the night.

.LONG TERM...(Sunday through Friday)
Issued at 303 PM CDT Fri Oct 8 2021

A unsettled pattern is in store for the extended period as the upper
features shows a predominantly split-jet scenario.

For Sunday into Monday, shortwave and attendant surface system lifts
northeastward with residual wrap-around rain impacting the area.
Weak surface high pressure will shift across the area briefly ahead
of the next wave.

Return flow at the surface on Tuesday will moderate temperatures a
bit but no significant warming is expected. Otherwise, the upper
level trof over the intermountain west digs in and deepens as a
series of disturbances rotate into the base of the trof.

By Wednesday...the system becomes much more organized and has a good
influx of moisture to feed it. The system is projected to lift north
with rain spreading out ahead of it, as is typical of a fall type
regime. The cold upper low will bring more seasonal temperatures,
and the relatively slow movement of the system will result in
precipitation continuing through the end of the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 649 PM CDT Fri Oct 8 2021

Showers and storms across northwest Minnesota will mainly affect
KTVF and KBJI this evening. The bigger story after that is whether
the low clouds in the northern Valley will overspread the entire
area overnight, resulting in IFR conditions. This is the way the
models are trending right now. The next batch of showers looks to
arrive by mid Saturday morning, spreading from KFAR up to the
northeast through the late morning and afternoon. A heavier batch
is expected after this one too, for late afternoon and evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Godon
SHORT TERM...JR
LONG TERM...Hopkins
AVIATION...Godon
Hazardous weather outlook, Oct 8, 4:44 PM CDT, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
444 PM CDT Fri Oct 8 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-092145-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
444 PM CDT Fri Oct 8 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Isolated thunderstorms are possible tonight, especially across
northwest Minnesota. However, the probability for widespread
hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Severe thunderstorms are possible Saturday along and south of
Highway 2. The main hazards are hail up to ping pong ball size,
winds to 60 mph, with an isolated tornado possible. Heavy rain
will also be a threat in some areas, with 1 to 3 inches expected.
Since the soil remains very dry, flooding issues should be
isolated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Oct 8, 8:12 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
812 PM CDT Fri Oct 8 2021

MNZ002-015-022-090145-
Mahnomen MN-Norman MN-East Polk MN-
812 PM CDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of northeastern Norman,
south central Polk and northwestern Mahnomen Counties through 845 PM
CDT...

At 812 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gary, or 43 miles northwest of Detroit Lakes, moving east at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Waukon around 820 PM CDT.
  Ranum and Rindal around 825 PM CDT.

Other locations in the path of this storm include northwestern White
Earth Nation, Bejou and Winger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4731 9630 4746 9636 4759 9595 4734 9583
TIME...MOT...LOC 0112Z 256DEG 20KT 4740 9623

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Perroux
Special weather statement, Oct 8, 8:41 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
841 PM CDT Fri Oct 8 2021

MNZ002-015-022-090215-
Mahnomen MN-Norman MN-East Polk MN-
841 PM CDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of northeastern Norman,
southeastern Polk and northern Mahnomen Counties through 915 PM
CDT...

At 841 PM CDT, Doppler radar was tracking a strong thunderstorm over
northwestern White Earth Nation, or 41 miles north of Detroit Lakes,
moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Northwestern White Earth Nation around 845 PM CDT.
  Bejou and Mahnomen around 850 PM CDT.

Other locations in the path of this storm include Beaulieu and Island
Lake in Mahnomen County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4732 9612 4747 9616 4757 9565 4731 9561
TIME...MOT...LOC 0141Z 263DEG 20KT 4740 9604

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Perroux
Special weather statement, Oct 8, 8:58 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
858 PM CDT Fri Oct 8 2021

MNZ002-022-090230-
Mahnomen MN-Norman MN-
858 PM CDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of east central Norman
and southwestern Mahnomen Counties through 930 PM CDT...

At 858 PM CDT, Doppler radar was tracking a strong thunderstorm near
Faith, or 35 miles northwest of Detroit Lakes, moving east at 10 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Faith around 915 PM CDT.

Other locations in the path of this storm include Waukon and
Mahnomen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4722 9622 4732 9626 4745 9601 4722 9588
TIME...MOT...LOC 0158Z 249DEG 11KT 4728 9618

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Perroux
Special weather statement, Oct 8, 9:13 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
913 PM CDT Fri Oct 8 2021

MNZ015-016-022-023-090245-
Mahnomen MN-South Clearwater MN-East Polk MN-North Clearwater MN-
913 PM CDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of southeastern Polk,
northeastern Mahnomen and southwestern Clearwater Counties through
945 PM CDT...

At 913 PM CDT, Doppler radar was tracking a strong thunderstorm over
northwestern White Earth Nation, or 39 miles north of Detroit Lakes,
moving east at 20 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Island Lake in Mahnomen County around 930 PM CDT.

Other locations in the path of this storm include Mahkonce, Pine
Bend, Roy Lake, Rice Lake, Ebro and Lower Rice Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4731 9540 4731 9586 4744 9588 4758 9548
TIME...MOT...LOC 0213Z 262DEG 19KT 4739 9578

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Perroux
Special weather statement, Oct 8, 9:38 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
938 PM CDT Fri Oct 8 2021

MNZ016-017-023-090315-
South Clearwater MN-North Clearwater MN-South Beltrami MN-
938 PM CDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of south central
Beltrami and central Clearwater Counties through 1015 PM CDT...

At 937 PM CDT, Doppler radar was tracking a strong thunderstorm over
northeastern White Earth Nation, or 28 miles west of Bemidji, moving
east at 25 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Bagley around 950 PM CDT.

Other locations in the path of this storm include Shevlin, Solway and
Pinewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4741 9555 4755 9555 4769 9512 4741 9504
TIME...MOT...LOC 0237Z 260DEG 22KT 4750 9548

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Perroux
Special weather statement, Oct 8, 10:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1002 PM CDT Fri Oct 8 2021

MNZ016-017-023-024-090330-
South Clearwater MN-Hubbard MN-North Clearwater MN-South Beltrami MN-
1002 PM CDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of northwestern
Hubbard, southern Beltrami and east central Clearwater Counties
through 1030 PM CDT...

At 1002 PM CDT, Doppler radar was tracking a strong thunderstorm over
Upper Rice Lake, or 21 miles west of Bemidji, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Upper Rice Lake around 1005 PM CDT.
  Alida around 1015 PM CDT.

Other locations in the path of this storm include Becida and Solway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4735 9544 4748 9545 4757 9505 4735 9499
TIME...MOT...LOC 0302Z 264DEG 18KT 4741 9533

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Perroux

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 7:00 PM CDTSpecial Weather StatementFGFTraill30 min
Oct 8, 7:08 PM CDTSpecial Weather StatementFGFTraill37 min
Oct 9, 5:46 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFRansom, Richland, Sargent59 min
Oct 9, 6:35 PM CDTTornado WarningFGFRichland, Sargent25 min
Oct 9, 6:43 PM CDTSevere Thunderstorm WarningFGFRansom, Richland, Sargent62 min
Oct 8, 7:07 PM CDTSpecial Weather StatementFGFNorman23 min
Oct 8, 7:13 PM CDTSpecial Weather StatementFGFRed Lake32 min
Oct 8, 7:26 PM CDTSpecial Weather StatementFGFNorman34 min
Oct 8, 7:51 PM CDTSpecial Weather StatementFGFNorman24 min
Oct 8, 8:12 PM CDTSpecial Weather StatementFGFMahnomen33 min
Oct 8, 8:41 PM CDTSpecial Weather StatementFGFMahnomen34 min
Oct 8, 8:45 PM CDTSevere Thunderstorm WarningFGFMahnomen, Norman, Polk30 min
Oct 8, 8:58 PM CDTSpecial Weather StatementFGFMahnomen32 min
Oct 8, 9:13 PM CDTSpecial Weather StatementFGFMahnomen32 min
Oct 8, 9:38 PM CDTSpecial Weather StatementFGFClearwater37 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.